Cold/Wind Chill, Cook
- When
- December 3, 10:00 PM CST to December 4, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- County Official
A 51 year old man died on Ashland Avenue in Chicago due to cold exposure with temperatures in the lower to middle 20s.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 51 year old man died on Ashland Avenue in Chicago due to cold exposure with temperatures in the lower to middle 20s.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 3, 5:42 PM CST, 4 hours 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 542 PM CST THU DEC 3 2009 .DISCUSSION... 309 PM...MAIN FORECAST CONCERN IS SNOW POTENTIAL THIS EVENING ACROSS NORTHERN IL...ALONG WITH SNOWFALL POTENTIAL SUNDAY NIGHT INTO MONDAY AND AGAIN TUESDAY INTO WEDNESDAY. A RATHER STRONG SHORTWAVE ROTATING SOUTHEAST ACROSS THE NORTHERN PLAINS WILL TURN EAST OVER IOWA THIS AFTERNOON THEN MOVE ACROSS SOUTHERN WI THIS EVENING. LOW LEVEL INSTABILITY INCREASES AS THIS FEATURE APPROACHES...BUT APPEARS THE BEST INSTABILITY WILL REMAIN ACROSS SOUTHERN WI. SNOW ALSO EXPECTED TO BE MORE CONVECTIVE IN NATURE...THUS MAKING SNOWFALL FORECASTS A BIT DIFFICULT...AS ONE AREA MAY GET AN INCH OR TWO WHILE OTHERS BARELY SEE A DUSTING. WITH THE EXPECTATION OF THE HEAVIEST SNOW FALLING ACROSS SOUTHERN WI AND LIKELY IN A NARROW CORRIDOR...HAVE RAPIDLY DECREASED CAT POPS AT THE IL/WI STATE LINE TO JUST CHANCE FROM ROUGHLY RPJ TO MDW. THINK MOST AREAS ACROSS THE NORTHERN 4 COUNTIES WILL SEE AN INCH OR TWO BUT TO ACCOUNT FOR POSSIBLE ISOLATED HEAVIER AMOUNTS WILL GO WITH 1 TO 3 INCHES...HIGHEST NEAR THE WI BORDER. SNOWFALL AMOUNTS WILL ALSO RAPIDLY DROP OFF WITH JUST A DUSTING POSSIBLE SOUTH OF THE NORTHERN 4 COUNTIES. SNOW WILL LIKELY BE TAPERING OFF TO FLURRIES BY/SHORTLY AFTER MIDNIGHT. AS COLDER AIR CONTINUES TO SPREAD ACROSS THE AREA LATER TONIGHT AND FRIDAY...TEMPS WILL DROP INTO THE LOWER/MID 20S TONIGHT AND WITH THE COLDEST AIR ALOFT SPREADING ACROSS THE AREA FRIDAY... EXPECT LITTLE IF ANY RECOVERY IN TEMPS ON FRIDAY WITH MOST AREAS REMAINING IN THE UPPER 20S...PERHAPS A FEW LOCATIONS TAGGING LOWER 30S...BRIEFLY...ACROSS EASTERN AREAS. A FEW FLURRIES ALSO POSSIBLE FRIDAY. FRIDAY NIGHT THRU SUNDAY LOOKS QUIET WITH TEMPS SLOWLY RISING BACK INTO THE UPPER 30S BY SUNDAY. WEAK UPPER TROUGH/SFC LOW SWINGS ACROSS THE MIDWEST LATE SUNDAY NIGHT INTO MONDAY MORNING. TEMPS PLENTY COLD ENOUGH FOR PRECIP TO BE ALL SNOW AND MODEL QPF WOULD SUGGEST AT LEAST A DUSTING TO PERHAPS AN INCH OR TWO. VERY PROGRESSIVE SYSTEM...SO DURATION OF SNOW WILL LIKELY BE SHORT. HOWEVER...TIMING ISN/T VERY GOOD AS IT ARRIVES JUST BEFORE A MONDAY MORNING RUSH HR. NEXT SYSTEM THAT ARRIVES TUESDAY/TUESDAY EVENING REMAINS IN DECENT AGREEMENT AMONG THE MODELS...BUT CONTINUES TO SHIFT A LITTLE FURTHER NORTH WITH NEW RUNS. NEW 12Z ECMWF BRINGS THE SFC LOW RIGHT ACROSS NORTHERN IL WITH AT LEAST A HALF INCH OF QPF. IF CURRENT TRENDS HOLD...THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE AN ACCUMULATING SNOW...PERHAPS ACROSS THE CWA BUT STILL TOO EARLY TO SAY WHEN OR WHERE. BEYOND THIS SYSTEM...12Z GFS HAS BACKED OFF WITH JUST -15C OR SO AT 850MB BY NEXT THURSDAY MORNING...PREVIOUS 06Z RUN WAS DOWN TO -20C. SHOULD BE NOTED THAT THE ECMWF IS WARMER...BUT MINOR DIFFERENCES BETWEEN MODELS OR MODEL RUNS PROBABLY WON/T MATTER TOO MUCH IF THERE IS A SNOW PACK AS THE TREND WILL BE COLDER. CMS && .AVIATION... 542 PM CST 0000 UTC TAFS...HAVE SEEMINGLY HIT A DRY SLOT IN THE UPPER LEVEL SYSTEM CURRENTLY CAUSING MORE SIGNIFICANT SNOWS FURTHER NORTH IN SOUTHERN WISCONSIN. ACROSS NORTHERN IL/IN...A FEW VERY ISOLATED SNOW SHOWERS ARE LEFT WHICH JUST CAME ACROSS THE WFO HERE AND BROUGHT VIS DOWN TO 2SM. EXPECT THAT CONDITIONS WILL FOR THE MOST PART REMAIN VFR ACROSS THE REGION THIS EVENING WITH A ROGUE SNOW SHOWER STILL POSSIBLE WITHIN THE NEXT HOUR THAT COULD BRING SOME VERY BRIEF MVFR TO IFR CONDITIONS. AS AN UPPER LEVEL TROF CURRENTLY OVER SOUTHERN WISCONSIN DRIFTS SOUTHWARD OVERNIGHT...IT WILL LOSE SOME OF ITS BETTER DYNAMICS BUT SHOULD NONE THE LESS BRING A BETTER CHANCE OF SNOW SHOWERS ALONG WITH IT AFTER 6Z. CIGS SHOULD ALSO BEGIN DROPPING BACK DOWN TOWARD MVFR OVERNIGHT WITH THE BEST CHANCES AS THE UPPER TROF IS OVERHEAD AROUND DAYBREAK. SOME FLURRIES ARE EXPECTED TO PERSIST THROUGH THE MORNING AND EVENTUALLY CUT OFF BY AFTERNOON. WINDS THROUGHOUT THE PERIOD WILL REMAIN WESTERLY BUT SHOULD SLOWLY START TO BACK TO THE SOUTHWEST FRIDAY AFTERNOON/EVENING AS A SFC TROF DEVELOPS OVER THE NORTHERN PLAINS. EXPECT MAINLY VFR CONDITIONS OVERNIGHT WITH SOME VERY BRIEF DROPS TO MVFR/IFR IF ANY ISOLATED SNOW SHOWERS MANAGE TO HIT A TERMINAL. MVFR CIGS ARE EXPECTED TO MAKE A BRIEF APPEARANCE FRIDAY MORNING. HALBACH && .MARINE... 144 PM CST LOW PRESSURE CONTINUES TO PULL AWAY ACROSS NORTHERN NEW ENGLAND THIS AFTERNOON...WITH A TROUGH LINGERING ACROSS THE LAKES AND UPPER MIDWEST. WHILE THE SFC PRESSURE GRADIENT HAS WEAKENED A BIT WITH THE DEPARTURE OF THE SURFACE LOW CENTER...A LINGERING MODEST WEST TO NORTHWEST GRADIENT WILL COMBINE WITH RELATIVELY COLD AIR IN THE LOW AND MID LEVELS TO MAINTAIN SOMEWHAT GUSTY WINDS ACROSS LAKE MICHIGAN INTO THE WEEKEND. WHILE WINDS WILL GENERALLY REMAIN IN THE 15-20 KT RANGE...A FEW PERIODS OF SLIGHTLY ENHANCED WINDS CAN BE EXPECTED PUSHING GUSTS INTO THE 25 KT RANGE. ONE OF THESE PERIODS WILL BE WITH THE PASSAGE OF A MID LEVEL DISTURBANCE TONIGHT ON SOUTHERN LAKE MICHIGAN...AND ANOTHER IS AHEAD OF THE COLD FRONT SUNDAY. ANOTHER AREA OF LOW PRESSURE WILL MOVE ACROSS THE WESTERN LAKES ON MONDAY... THOUGH LONGER RANGE MODEL GUIDANCE DIFFERS ON THE EVENTUAL TRACK/STRENGTH OF THIS SYSTEM. CURRENT FORECAST REPRESENTS A BLEND OF LONG RANGE GUIDANCE WITH THIS SYSTEM...BETWEEN STRONGER/DEEPER GFS AND WEAKER ECMWF REPRESENTATION OF LOW BY 12Z MONDAY. RATZER && .LOT WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. LM...SMALL CRAFT ADVISORY...INDIANA NEARSHORE WATERS UNTIL 9 AM FRIDAY. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 342 PM CST THU DEC 3 2009 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 042145- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 342 PM CST THU DEC 3 2009 /442 PM EST THU DEC 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. A PERIOD OF LIGHT SNOW IS POSSIBLE ACROSS FAR NORTHERN ILLINOIS THIS EVENING. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE GENERALLY NORTH OF INTERSTATE 90...WITH THE HIGHEST TOTALS NEAR THE WISCONSIN STATE LINE. ONLY A DUSTING OF SNOW IS POSSIBLE SOUTH OF INTERSTATE 90. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-042145- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 342 PM CST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT ACROSS THE INDIANA NEARSHORE WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG WINDS AND HIGH WAVES WILL CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT FRIDAY MORNING ACROSS THE INDIANA NEARSHORE WATERS. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-042145- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 342 PM CST THU DEC 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2009-12-04 | 51 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204405.